Washington, 2006Wildfire in Washington, August 21 to 31, 2006
August 21 to 31, 2006 · NWS PDT · 1 event in 1 county or zone
1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 21, 1:53 PM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 21, 1:53 PM PST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
253 PM PDT MON AUG 21 2006...CORRECTED HEADLINE SECTION AT BOTTOM
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE FORECAST AREA
WILL BE UNDER THE INFLUENCE OF TWO WEATHER SYSTEMS. ONE WAVE IS
CURRENTLY OVER NE OREGON AND BRINGING ISOLATED THUNDERSTORMS OVER
THE SOUTHERN BLUES AND WALLOWAS...ALTHOUGH LIGHTNING DETECTION HAS
ONLY SHOWED A FEW CLOUD-TO-GROUND STRIKES SO FAR THIS AFTERNOON. WE
HAVE RECEIVED REPORTS OF VIRGA AND GUSTY WINDS...AS STRONG AS 45
MPH...IN THIS AREA. A MUCH STRONGER SYSTEM IS MOVING INLAND ACROSS
SW OREGON. THIS SYSTEM WILL BRING ISOLATED-SCATTERED THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA TONIGHT. VISIBLE AND INFRARED
SATELLITE SHOW ENHANCED CLOUDS OVER CENTRAL OREGON WITH WEAK RETURNS
ON DOPPLER RADAR. THE CLOUD COVER OVER CENTRAL OREGON HAS INHIBITED
THUNDERSTORM DEVELOPMENT. HOWEVER...THERE WILL BE INCREASING
DYNAMICS WITH THE APPROACHING TROUGH. ANY BREAK IN THE CLOUDS WILL
PROVIDE SUFFICIENT SURFACE HEATING FOR THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE AIR MASS IS QUITE DRY IN THE LOWER
LEVELS...AND THUNDERSTORMS WILL BE DRY. THE TROUGH MOVING ACROSS
THE AREA WILL HELP TO MOISTEN THE ATMOSPHERE A LITTLE. IN
ADDITION...THE MARINE AIR WEST OF THE CASCADES WILL STEEPEN AND
SPREAD THROUGH THE EASTERN COLUMBIA GORGE. BY TUESDAY...SOME
THUNDERSTORMS WILL PRODUCE LIGHT RAIN WITH NO MORE THAN A TENTH OF
AN INCH EXPECTED. ONLY ISOLATED THUNDERSTORMS ARE FORECAST OVER THE
CENTRAL AND EASTERN MOUNTAINS AS THERE DOES NOT APPEAR TO BE ANY
ORGANIZED WAVE MOVING ACROSS OR/WA. THE NEXT LOW PRESSURE
SYSTEM...CURRENTLY CENTERED 40N/136W...WILL MOVE ACROSS OREGON
WEDNESDAY. THE GFS AND WRF HAVE DIFFERENT SOLUTIONS. THE GFS IS
SLOWER AND SOMEWHAT STRONGER. HOWEVER...BOTH MODELS SHOW LITTLE
MOISTURE AND INSTABILITY SO WILL NOT MENTION ANY PRECIPITATION. FROM
THE INITIAL DEVELOPMENT ON WATER VAPOR...THIS WAVE DOES RAISE AN
EYEBROW AND COULD BE STRONGER THAN MODELS INDICATE. WILL MONITOR
SATELLITE DATA BEFORE DISREGARDING MODEL SOLUTIONS. SMITH
.LONG TERM...THURSDAY THROUGH MONDAY...UNCERTAINTY IS HIGH DUE TO
WIDE VARIABILITY..MODEL TO MODEL AND RUN TO RUN. ON THURSDAY THE GFS
MODEL HAS A RIDGE BUILDING ON THE COAST WHILE THE ECMWF HAS A
CUTOFF LOW FORMING IN NORTHERN CALIFORNIA. LEFT FORECAST DRY SINCE
BOTH SOLUTIONS (BUILDING RIDGE AND SPLIT FLOW) ARE DRY IN EASTERN
WASHINGTON AND OREGON. WESTERLY FLOW WILL BE OVER THE PACIFIC
NORTHWEST FRIDAY THROUGH MONDAY WITH TIMING VERY INCONSISTENT AND NO
STRONG SYSTEMS MOVING THROUGH. WITH LOW CONFIDENCE DID NOT MAKE ANY
BIG CHANGES...JUST MOVED TEMPERATURES TOWARD ENSEMBLE MEAN AND KEPT
FORECAST DRY. COONFIELD
&&
.AVIATION...VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. MID AND
HIGH LEVEL CLOUDS AT 12K-25K FEET MSL HAVE SPREAD OVER THE AREA.
ISOLATED THUNDERSTORMS ARE DEVELOPING OVER MOUNTAINS AND WILL SPREAD
OVER REST OF AREA BY EVENING. THESE STORMS MAY AFFECT TWB
366...368...AND 355 AND ALL TAF LOCATIONS. LOW LEVEL MOISTURE IS
LIMITED SO CEILINGS AND VISIBILITY WILL REMAIN VFR WITH LOCAL
CEILINGS 9K TO 12K FEET AGL IN THE VICINITY OF THUNDERSTORMS. WINDS
WILL BE BELOW 25 KTS EXCEPT AT KDLS AND VICINITY OF THUNDERSTORMS.
AREAS OF SMOKE AND HAZE FROM WILDFIRES WILL CONTINUE OVER MUCH OF
THE REGION. 76
&&
.FIRE WEATHER...DRY UNSTABLE AIRMASS TODAY WITH APPROACHING LOW
PRESSURE SYSTEM OFF THE OREGON COAST. HAVE SEEN A FEW LIGHTNING
STRIKES OVER EASTERN OREGON TODAY BUT EXPECT MORE LATE THIS EVENING
AS THE LOW MOVES INTO THE REGION. THUNDERSTORMS SHOULD DEVELOP OVER
CENTRAL OREGON LATE AFTERNOON AND EVENING THEN MOVE NORTH INTO
EASTERN WASHINGTON OVERNIGHT. LIMITED MOISTURE IN THE ATMOSPHERE
INITIALLY SO STORMS WILL BE DRY WITH VERY LITTLE RAINFALL. GUSTY
WINDS WILL BE A PROBLEM NEAR ANY STORM. RED FLAG WARNING FOR HAINES
6 CONDITIONS AND LOW HUMIDITIES WILL CONTINUE THROUGH 2000. RED FLAG
WARNING FOR LIGHTNING WILL CONTINUE THROUGH TONIGHT FOR MOST OF THE
AREA THEN FOR NORTHEAST OREGON AND SOUTHEAST WASHINGTON ON TUESDAY.
ANY STORMS ON TUESDAY SHOULD HAVE A LITTLE MORE RAINFALL ASSOCIATED
WITH THEM. OTHER CONCERN WILL BE THE MARINE PUSH ON TUESDAY. THIS
WILL BRING BREEZY TO WINDY CONDITIONS TO THE EAST SLOPES OF THE
CASCADES...COLUMBIA GORGE AND THE LOWER COLUMBIA BASIN. AT THIS POINT
IT LOOKS LIKE A MARGINAL WARNING EVENT. WILL EVALUATE ON TUESDAY
MORNING FOR ANY NEED TO ISSUE A WARNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 63 90 57 86 / 10 10 10 0
ALW 65 90 62 88 / 10 10 10 0
PSC 62 93 57 89 / 10 10 0 0
YKM 61 90 55 86 / 10 10 10 0
HRI 60 93 55 88 / 10 10 0 0
ELN 60 88 56 83 / 10 10 10 0
RDM 48 85 41 83 / 30 10 10 10
LGD 56 89 52 86 / 10 20 10 10
5J0 53 86 47 86 / 30 20 10 10
DLS 69 86 58 84 / 10 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT TONIGHT FOR LOW HUMIDITIES AND
HAINES 6 CONDITIONS FOR ZONES 611 630 631 632 633 634 635
AND 638.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ABUNDANT LIGHTING
AND DRY FUELS FOR ZONES 609 610 611 630 AND 632.
RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR ABUNDANT LIGHTING
AND DRY FUELS FOR ZONES 631 633 634 635 AND 638.
WA...RED FLAG WARNING UNTIL 8 PM PDT TONIGHT FOR LOW HUMIDITIES AND
HAINES 6 CONDITIONS FOR ZONES 631 AND 675.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ABUNDANT LIGHTING
AND DRY FUELS FOR ZONES 609.
RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR ABUNDANT LIGHTING
AND DRY FUELS FOR ZONES 631 675 AND 681.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76Hazardous weather outlook, Aug 21, 1:40 PM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PDT MON AUG 21 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-221130-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
240 PM PDT MON AUG 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
RED FLAG WARNING...PLEASE REFER TO THE LATEST RED FLAG WARNINGS FROM
NWS PENDLETON PDXFWFPDT WWUS86 KPDT AND NWS SPOKANE SEARFWOTX
WWUS86 KOTX FOR DETAILS
EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES OF
WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA
BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
A HOT AND INCREASINGLY UNSTABLE ATMOSPHERE WITH INCREASING LOW TO
MID LEVEL MOISTURE WILL LEAD TO AFTERNOON AND EVENING THUNDERSTORMS.
MANY OF THESE THUNDERSTORMS WILL BE DRY WITH LITTLE OR NO
RAINFALL...AT LEAST TO BEGIN WITH. THE HOT...DRY AND UNSTABLE
ATMOSPHERE WILL ALSO CREATE DANGEROUS FIRE WEATHER CONDITIONS WITH
HIGH HAINES INDEX AND DRY FUELS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RED FLAG WARNING...PLEASE REFER TO THE LATEST RED FLAG WARNINGS FROM
NWS PENDLETON PDXFWFPDT WWUS86 KPDT AND NWS SPOKANE SEARFWOTX
WWUS86 KOTX FOR DETAILS
EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES OF
WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA
BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS WILL CONTINUE ON
TUESDAY AS THERE WILL BE LINGERING MOISTURE AND INSTABILITY. THERE
IS ALSO A CONTINUED RISK OF ABUNDANT LIGHTNING WITH DRY FUELS WHICH
WILL CONTINUE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY DUE TO
THUNDERSTORMS AND FIRE WEATHER CONCERNS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.Wildfire, Northwest Blue Mountains
- When
- August 21, 6:00 PM PST to August 31, 11:59 PM PST
- Where
- Northwest Blue Mountains forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
The Columbia Complex, south of Dayton, was started by lightning. It burned 22 outbuildings, 6 residences, and 109 thousand acres. It continued burning into September.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arizona, August 21, 2006$400,000 · 60 kt wind · 3 events
- Damaging Winds and Lightning Strike in Oklahoma, August 21, 20061 injured · $91,000 · 70 kt wind · 17 events
- Lightning Strike in Arizona, August 21, 2006$100,000 · 1 event
- Flood and Damaging Wind in Georgia, August 21 to 22, 2006$75,000 · 50 kt wind · 2 events
- Damaging Wind in Mississippi, August 21, 2006$60,000 · 50 kt wind · 1 event
- Lightning Strikes in Tennessee, August 21, 2006$50,000 · 2 events
- Flash Flood in New Mexico, August 21, 2006$50,000 · 1 event
- Damaging Wind in Arizona, August 21, 2006$45,000 · 56 kt wind · 1 event
- Damaging Wind in Oklahoma, August 21, 2006$40,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, August 21, 2006$30,000 · 53 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2006$30,000 · 62 kt wind · 1 event
- Flash Flood in New Mexico, August 21, 2006$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529135.